Hail, Dutchess
- When
- May 27, 5:39 PM EST
- Where
- Dutchess County, Beacon
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.500, -73.983
Late on Memorial Day, the air became unstable enough across eastern New York for scattered thunderstorms to develop. Two of these became locally severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Late on Memorial Day, the air became unstable enough across eastern New York for scattered thunderstorms to develop. Two of these became locally severe. Dime-size hail was reported in Beacon, Dutchess County as well as Cobleskill, Schoharie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 27, 2:45 PM EST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 345 PM EDT MON MAY 27 2002 DISC... STATRY FNT EXTENDS ACROSS SERN ULSTER...DUTCHESS...AND LITCHFIELD COS...WITH SCTTRD SHRA/TSRA POPPING UP THRU THE NRN CATSKILLS EWRD TOWRD SRN VT. WILL EXTND CHC OF SHWRS/TSTMS TO INCLUDE CAP DIST AND SRN VT. FNT REMAINS STALLED ACROSS THE REGN THRU TUE NITE...THEN WAVE FORMS ALONG AIRMSS BDRY AS A LO DEVELOPS OVR GT LAKES STATES. CIRCLN ARND MIDWST LO ALONG WITH MARITIME LO OFF THE SE COAST BRINGS IN CONSIDERBL MOISTURE TO REGN WITH MOISTURE SATURN THRU H3 ON AVN...WITH ETA RH OF 70 PCT THRU H3. WILL MERGE PREV PKG CHC OF PM TSTMS TO A MORE GENERAL CHC OF SHWRS/TSTMS FOR THE WHOLE DAY...AND UP POPS TO 40 TO 50 PCT. FEEL THE ADDED DEEP MOISTURE WILL LEAD TO MOSTLY OVC SKIES WHICH WILL PUT SOMEWHAT OF A DAMPER ON SOLAR HEATING...SO FEEL THAT A MORE PROLONGED CHC OF SHWRS WITH SOME THUNDER DURING THE AFTN A POSSIBILITY AS WELL. FOR SIMPLICITY HAVE WORDED A CHC OF SHWRS AND TSTMS. SOMEWHAT DRIER AIR MAKES ITS WAY INTO THE REGN LATE WED NITE. EXTENDED... REGION WILL REMAIN UNDER H50 ZONAL FLOW THRU THU...WHEN DEEPENING TROUGH APPROACHES WRN GREAT LAKES. EXPECT THU TO REMAIN DRY AS WEAK RIDGE DEVELOPS AHEAD OF TROUGH. ALSO...UNCERTAINTY STILL EXISTS IN AVN/MRF AS TO FATE OF TROPICAL SYSTEM OFF SE COAST BY LATE WEEK. STRONG SFC COLD FRONT ASSOCIATED WITH DIGGING H50 TROUGH CROSSES NY ON FRIDAY. CWA SHOULD STILL BE IN MOIST AIR MASS...AND DYNAMIC SUPPORT LOOKS SOLID...SO SHRA/TSRA STILL A GOOD BET...WITH SOME POTENTIAL FOR SVR WX. UNSEASONABLY COOL WX WILL ROLL IN BEHIND FRONT ON SAT...THEN CLIPPER TYPE SYSTEM DIVES THROUGH H50 NW FLOW ON SUN...SO WILL ADD CHC SHRA. .HYDROLOGICAL STATUS...NO HYDRO PROBLEMS...GRND WILL SOAK UP MOST OF THE PCPN FROM THE SHRA/TSRA ACTIVITY. .ALY...NONE SHORT TERM...KILPATRICK LONG TERM...CEMPA
NYZ059-272245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 611 PM EDT MON MAY 27 2002 ...A STRONG THUNDERSTORM IN GREENE COUNTY... AT 611 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER DURHAM...OR 14 MILES NORTHEAST OF HUNTER...MOVING EAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...HALF INCH HAIL...AND HEAVY RAIN...WILL BE NEAR... CAIRO AT 620 PM EDT... SURPRISE AT 625 PM EDT... CLIMAX AT 640 PM EDT...
The Brookhaven radar (KOKX), 117 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298927, 5298928.